Jump to content
CrazyBoards.org

Recommended Posts

Posted (edited)

Does anyone have a list or info on which meds cause high prolactin levels? Seriously painful breasts for a year doc finally taking it serious   

Can Geodon do it or Lamictal? Trying to think of meds I’ve been on a year or longer. Oh, and Lamictal. And lunesta, trazadone. 

Help?

Edited by GettingUpThere

Share this post


Link to post
Share on other sites

Looks like trazodone can cause hyperprolactinemia...but might contradict earlier studies.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2376090/

"Trazodone administration was found to increase significantly prolactin concentrations, when measured at baseline and after 12 hours, 1 week and 2 weeks treatment, the means ± S.D. of plasma prolactin concentrations increasing from 9.1 ± 5.6 ng/ml to a maximum of 15.3 +/− 8.5 ng/ml at one week (Otani et al 1995). These recent results are at variance with those of older studies that documented a decrease in prolactin concentration in ten healthy patients treated with trazodone (Rolandi et al 1981)."

Mild association with geodon, but minimal

"Other atypical drugs

Quetiapine, aripiprazole and ziprasidone are reported either to cause no prolactin increase at all or to increase it transiently and mildly: serial blood samples showed a rapid raise in prolactin levels (up to 1.5- to 2.5-fold above basal levels) during the first two-four hours after drug administration and normalization within the following eight hours (Turrone et al 2002)."

 

 

 

 

 

  • Like 1

Share this post


Link to post
Share on other sites
15 minutes ago, argh said:

Looks like trazodone can cause hyperprolactinemia...but might contradict earlier studies.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2376090/

"Trazodone administration was found to increase significantly prolactin concentrations, when measured at baseline and after 12 hours, 1 week and 2 weeks treatment, the means ± S.D. of plasma prolactin concentrations increasing from 9.1 ± 5.6 ng/ml to a maximum of 15.3 +/− 8.5 ng/ml at one week (Otani et al 1995). These recent results are at variance with those of older studies that documented a decrease in prolactin concentration in ten healthy patients treated with trazodone (Rolandi et al 1981)."

Mild association with geodon, but minimal

"Other atypical drugs

Quetiapine, aripiprazole and ziprasidone are reported either to cause no prolactin increase at all or to increase it transiently and mildly: serial blood samples showed a rapid raise in prolactin levels (up to 1.5- to 2.5-fold above basal levels) during the first two-four hours after drug administration and normalization within the following eight hours (Turrone et al 2002)."

 

 

 

 

 

I am on trazadone, but I’ve been on it for...at least 15 years? Wonder if it can just later, happen out of the blue. He breast pain has been going on for a year or so. I think she’ll order an mri to rule out pituitary tumor. Nervous and impatient. I read a bit off google, and it also says it can make one moody when elevated. 

Scared, but at least there’s tx either way. Just want my decent mood back. Thanks for answering! And for an in-depth reply. Thanks 🙏 

Share this post


Link to post
Share on other sites

Did u start any of the other meds more recently? Maybe it could be some weird combo effect 

Share this post


Link to post
Share on other sites
6 hours ago, Iceberg said:

Did u start any of the other meds more recently? Maybe it could be some weird combo effect 

Actually it’s been progressing for around a year. Possibly more? I’m only asking if someone else had the problem cause there are only a handful of reasons why it would happen-AAP’s and pituitary tumor are the only that could apply to me. 

Share this post


Link to post
Share on other sites

Any non MI health issues, recently? Hypothyroidism?

"Pathologic hyperprolactinemia is generally applied for the situation in which prolactin level increases because of some reasons other than physiologic causes. ... In patients with primary hypothyroidism, increased levels of TRH can cause to rise prolactin levels and these patients may have galactorrhea"

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3766941/

 

Share this post


Link to post
Share on other sites

Abilify lowers prolactin and is sometimes added to a cocktail that includes an AP that causes hyperprolactinemia, to lower prolactin. Otherwise AP's are very suspect if you have high prolactinemia.  

  • Like 1

Share this post


Link to post
Share on other sites
On 5/15/2018 at 7:48 PM, argh said:

Any non MI health issues, recently? Hypothyroidism?

"Pathologic hyperprolactinemia is generally applied for the situation in which prolactin level increases because of some reasons other than physiologic causes. ... In patients with primary hypothyroidism, increased levels of TRH can cause to rise prolactin levels and these patients may have galactorrhea"

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3766941/

 

Yeah, no. She checked all the other hormones necessary and nothing, so she’s attributing it to my AP. 

On 5/15/2018 at 12:27 AM, Iceberg said:

Did u start any of the other meds more recently? Maybe it could be some weird combo effect 

It’s actually been happening for a long time, a year or so. She now attributes it to one of my meds, particularly the AP. 

Share this post


Link to post
Share on other sites

I had high Prolactin 3 years ago. At that time I was only taking Celexa/Citalopram, but no other meds for 2 years...The nurse said she commonly sees high Prolactin in patients on psych meds (not just A/P's either!) i was surprised.

They did an MRI (no tumor) and thyroid tests. My TSH was a bit higher than ideal, indicating (slight) hypothyroidism. I went on levothyroxine and it went down to normal. Also, have you ever had a mammogram? In mine, they found benign cysts. I was freaking out and thought it might be cancer because they tested twice and had me waiting awhile. They said it is quite common though and can cause slight breast pain. I'm not sure if imbalanced hormones, birth control or estrogen dominance is the culprit or what....

  • Like 1

Share this post


Link to post
Share on other sites
On 5/28/2018 at 10:17 AM, Blahblah said:

I had high Prolactin 3 years ago. At that time I was only taking Celexa/Citalopram, but no other meds for 2 years...The nurse said she commonly sees high Prolactin in patients on psych meds (not just A/P's either!) i was surprised.

They did an MRI (no tumor) and thyroid tests. My TSH was a bit higher than ideal, indicating (slight) hypothyroidism. I went on levothyroxine and it went down to normal. Also, have you ever had a mammogram? In mine, they found benign cysts. I was freaking out and thought it might be cancer because they tested twice and had me waiting awhile. They said it is quite common though and can cause slight breast pain. I'm not sure if imbalanced hormones, birth control or estrogen dominance is the culprit or what....

Sorry, I just found this again!  I am just now asking for a scan to r/o anything with the gland. And yes, breast pain! That's what got us to where we are in my testing was breast pain nonstop, over a year.

I just asked for a progesterone test as well, since last time it was checked it was < .01 so that means zero, no? And estrogen is close to 500.

We shall see. Yes, the mammo showed some thickening somewhere, but ended up saying nothing, after they followed up with ultrasound saying I had "swollen ducts". Doc says that's most likely from the higher prolactin? Bah who knows! But I can't just go on with serious nipple pain for the rest of my life with no relief in sight!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×